• Uveitis

    This retrospective study assessed outcomes and relapse rates among patients with juvenile idiopathic arthritis (JIA)-associated uveitis upon discontinuation of immunomodulatory therapy (IMT).

    Study design

    The authors identified medical records from 66 patients with JIA-associated uveitis who were treated at 2 institutions. The main outcome was time to relapse after starting IMT taper or stopping IMT.

    Outcomes

    Of 66 patients, 51 patients (77%) received corticosteroid-sparing IMT, either with a single agent or as combination therapy. The most common medications used were methotrexate (86%), followed by adalimumab (25%) and infliximab (24%). Seven patients were also on oral prednisone; 35 patients were on topical steroids.

    During follow-up, 19 of 51 patients (37%) attempted IMT discontinuation. Approximately 68% relapsed at a median time of 288 days. Of note, 9 of 11 patients on TNF-alpha inhibitors relapsed after the medication was stopped.

    The time to relapse was longer in patients who had remission as reason for discontinuation of medication compared with those who stopped therapy for reasons other than remission.

    Limitations

    The study was limited by its small sample size and retrospective nature. The study was also underpowered to determine significant predictors of relapse. Reasons for IMT withdrawal were not listed. Various tapering strategies of the doctors included in the study.

    Clinical significance

    In patients on IMT for JIA-associated uveitis, the discontinuation of IMT, especially TNF-alpha inhibitors, was often unsuccessful. Physicians should closely monitor patients after discontinuation of therapy.